Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 45, NWS Salt Lake City, UT

August 18, 2010Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2010, 3:19 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2010, 3:19 PM MDT (21:19 UTC)
Expired
Aug 18, 2010, 6:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 93 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WGUS55 KSLC 182119
FFWSLC
UTC053-190015-
/O.NEW.KSLC.FF.W.0045.100818T2119Z-100819T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
319 PM MDT WED AUG 18 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 615 PM MDT

* AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER SANTA CLARA RIVER BASIN 
LOCATED JUST SOUTH OF THE TOWN OF GUNLOCK.  THIS AREA DRAINS INTO 
THE TOWN OF IVINS AND SANTA CLARA.  RAINFALL AMOUNTS OF 1.5 INCHES 
HAS FALLEN SINCE 215 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3721 11385 3723 11376 3723 11373 3712 11364
      3714 11383 3716 11384

$$

MCINERNEY
2 follow-up statements
786 
WGUS75 KSLC 182352
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 PM MDT WED AUG 18 2010

UTC053-190015-
/O.CON.KSLC.FF.W.0045.000000T0000Z-100819T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
552 PM MDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
CENTRAL WASHINGTON COUNTY...

AT 542 PM MDT...THUNDERSTORM ACTIVITY OVER THE AREA SOUTH OF GUNLOCK 
HAS CEASED.  RADAR RAINFALL ESTIMATES OF 1.5 INCHES OVER THE AREA 
WERE RECORDED...AND FLASH FLOODING IS ANTICIPATED TO BE ATTENUATED 
FURTHER DOWNSTREAM OF THE AREA OF RAINFALL.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3721 11385 3723 11376 3723 11373 3712 11364
      3714 11383 3716 11384

$$

MCINERNEY
164 
WGUS75 KSLC 190007
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 PM MDT WED AUG 18 2010

UTC053-190016-
/O.EXP.KSLC.FF.W.0045.000000T0000Z-100819T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
607 PM MDT WED AUG 18 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR CENTRAL
WASHINGTON COUNTY...

RAINFALL OVER THE AREA SOUTH OF GUNLOCK HAS CEASED.  AS A 
RESULT...THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO 
EXPIRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3721 11385 3723 11376 3723 11373 3712 11364
      3714 11383 3716 11384

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:00 PM MDT, 19 minutes earlier.

Area forecast discussion, Aug 18, 3:00 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT WED AUG 18 2010

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER THE AREA TONIGHT
WILL BE ACTED UPON BY A PACIFIC TROUGH TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS THROUGH TONIGHT AND THURSDAY. CONDITIONS
WILL DRY FROM THE NORTHWEST THURSDAY AFTERNOON. A RIDGE WILL BE
OVER THE AREA FRIDAY. MOISTURE WILL BEGIN TO RETURN TO THE AREA OVER
THE WEEKEND.

&&

.DISCUSSION...MOIST AIRMASS OVER THE ENTIRE AREA EXCEPT NEAR THE
IDAHO BORDER. EJECTING UPPER DISTURBANCE FROM AZ MOVING UP THROUGH
SOUTHEAST UT WHILE PACIFIC TROUGH AND ASSOCIATED JET MAX
APPROACHES FROM WEST. RESULT IS GENERAL SYNOPTIC SCALE ASCENT
ACTING ON A POTENT AIRMASS. WIDESPREAD CONVECTION HAS BROKEN OUT
WITH LOCALLY HEAVY RAIN. A FEW REPORTS OF FLASH FLOODING AND
DEBRIS ONTO ROADS.

12Z MODELS INDICATE ACTIVITY WILL BE PERSIST ANT THROUGH THE NIGHT
AND HAVE GONE WITH ABOVE CLIMO POPS AND KEPT FLASH FLOOD WATCH IN
EFFECT UNTIL MIDNIGHT. ENOUGH SHEAR OVER THE NORTH FOR SOME SEVERE
THUNDERSTORM POTENTIAL...WITH AT LEAST ONE STORM THUS FAR TODAY
SHOWING SUPERCELL STRUCTURE.

AS PACIFIC TROUGH PASSES THURSDAY CONDITIONS WILL DRY AND
STABILIZE FROM THE NORTHWEST. AREAS SOUTH OF INTERSTATE 70 LIKELY
TO SEE ANOTHER ACTIVE DAY OF THUNDERSTORMS AND LOCALLY HEAVY RAIN
WHILE NORTHERN HALF OF FORECAST REGION MAY SEE DECREASE IN
ACTIVITY DURING THE LATE AFTERNOON.

RIDGE WITH DRIER AND MORE STABLE AIRMASS OVER THE AREA FRIDAY. BUT
THIS WILL BE SHORTLIVED AS BROAD UPPER TROUGH DEVELOPS ALONG WEST
COAST. BACKING FLOW WILL BRING THE MOISTURE BACK OVER THE AREA
BEGINNING SATURDAY WITH WIDESPREAD CONVECTIVE ACTIVITY LIKELY ON
SUNDAY. PLENTY OF SHEAR AGAIN SUNDAY SO IF THIS PLAYS OUT IT COULD
BE ANOTHER DAY WITH SOME SEVERE THUNDERSTORMS. THIS FAIRLY STRONG
TROUGH PASSES THROUGH THE NORTHERN ROCKIES SUNDAY NIGHT AND COOLER
AND DRIER AIRMASS EXPECTED MON/TUES...MOSTLY ACROSS THE
NORTH...MOISTURE MAY LINGER NEAR THE UT/AZ BORDER THROUGH EARLY
NEXT WEEK.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE THE MAJOR IMPACT AT
THE SLC TERMINAL TODAY...WITH GUSTY ERRATIC WINDS LIKELY WITH ANY
STORM THAT MOVES THROUGH THE AREA. AS OF 21Z...STORMS ARE STARTING
TO BECOME MORE WIDESPREAD AND SHOULD CONTINUE ACROSS NORTHERN UTAH
INTO THE EVENING HOURS. BARRING THUNDERSTORMS...SURFACE WINDS
SHOULD REMAIN LIGHT NORTHERLY UNTIL 01Z TO 03Z BEFORE
SOUTHEASTERLY DRAINAGE WINDS RETURN.

&&

.FIRE WEATHER...DEEP MOISTURE WILL REMAIN OVER THE AREA THROUGH
TONIGHT WITH EXCELLENT RH VALUES.  A TROUGH WILL MOVE ACROSS MAINLY
NORTHERN UTAH MIDDAY THURSDAY AND IN ITS WAKE MUCH DRIER AIR WILL
FILTER IN ACROSS THE NORTH. HOWEVER...SOUTHERN AREAS WILL REMAIN
QUITE MOIST. SLIGHTLY DRIER AIR WILL SPREAD IN ACROSS MOST OF THE
AREA ON FRIDAY BUT THE FLOW ALOFT TURNS MORE SOUTHERLY ON SATURDAY
AND SUNDAY AHEAD OF ANOTHER TROUGH THAT WILL BRING MOISTURE
NORTHWARD. STRONG SOUTHWEST WINDS ALOFT ON SATURDAY AND POSSIBLY
INTO SUNDAY ALONG WITH LOW RH AHEAD OF THE MOISTURE SURGE MAY
RESULT IN THE NEED FOR RED FLAG WARNINGS OVER MANY WESTERN
VALLEYS...ESPECIALLY SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR
     UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER...STRUTHWOLF
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:07 AM MDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MDT WED AUG 18 2010

UTZ001>016-019>021-517-518-WYZ021-191215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE
OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL
PRODUCE HEAVY RAIN AND LOCAL FLASH FLOODING IS POSSIBLE ACROSS
THE SOUTHEAST. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY OVER THE
NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PACIFIC STORM SYSTEM WILL CROSS THE REGION THURSDAY WITH DRYING
EXPECTED ACROSS THE NORTH AND WEST BEHIND IT WHILE MOISTURE WILL
LINGER ACROSS THE SOUTH AND EAST.

MOISTURE...AND THE CHANCE OF THUNDERSTORMS...IS FORECAST TO
INCREASE AGAIN OVER THE WEEKEND AS SOUTHWEST FLOW RETURNS AHEAD OF
ANOTHER PACIFIC TROUGH DEVELOPING ALONG THE COAST. THIS MOISTURE
WILL REMAIN OVER THE SOUTHEAST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 18, 2:22 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      3 E FRUITA              38.28N 111.19W
08/18/2010                   WAYNE              UT   PARK/FOREST SRVC

            6 TO 8 FEET OF WATER IN GRAND WASH IN CAPITOL REEF
            NATIONAL PARK. WATER FLOWING ACROSS THE SCENIC DRIVE.

&&

LC
Local storm report, Aug 18, 2:34 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      PAROWAN                 37.83N 112.82W
08/18/2010                   IRON               UT   DEPT OF HIGHWAYS

            TWO FEET OF WATER AND DEBRIS ACROSS ROUTE 143 NEAR
            PAROWAN.

&&

LC
Local storm report, Aug 18, 3:02 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT WED AUG 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     FLASH FLOOD      FREMONT JCT             38.75N 111.40W
08/18/2010                   SEVIER             UT   DEPT OF HIGHWAYS

            WATER AND DEBRIS AT IVIE CREEK REST AREA AT MILE POST 87
            ALONG I-70.

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:08 AM MDTFlash Flood WatchSLC41 hr
Aug 18, 2:10 PM MDTFlash Flood WarningSLCWayne3 hr
Aug 18, 2:26 PM MDTFlash Flood WarningSLCIron3 hr
Aug 18, 2:37 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Aug 18, 3:44 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 18, 5:37 PM MDTSpecial Weather StatementSLCBeaver53 min
Aug 18, 5:41 PM MDTFlash Flood WarningSLCTooele2 hr

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.